Heavy Snow, Dickenson
- When
- February 7, 4:15 AM EST to 9:00 AM EST
- Where
- Dickenson forecast zone
- Reported by
- Social Media
- Coordinates
- 37.126, -82.350 (the zone’s center; the record gives no point)
A weak low pressure system moving along a stationary frontal boundary brought about periods of moderate to heavy snow across far southern West Virginia and down the spine of the Appalachians into southwest Virginia late on the 6th and into the early morning hours of the 7th. Snowfall rates of one inch an hour occurred before sunrise, prompting accumulation totals ranging from 4 to 8 inches in…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A weak low pressure system moving along a stationary frontal boundary brought about periods of moderate to heavy snow across far southern West Virginia and down the spine of the Appalachians into southwest Virginia late on the 6th and into the early morning hours of the 7th. Snowfall rates of one inch an hour occurred before sunrise, prompting accumulation totals ranging from 4 to 8 inches in southwest Virginia. This was particularly true in Dickenson County, where a burst of snowfall resulted in almost 9 inches to fall between 4 and 9 AM. This resulted in treacherous road conditions with several motorists becoming stranded on primary roads in the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 7, 3:17 AM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
317 AM EST Sun Feb 7 2021
.SYNOPSIS...
Snow ends this morning. Arctic front moves through for today,
but then shift back northwest of the area most of next week.
Southern storm systems brings unsettled weather at times this
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 308 AM Sunday...
Accumulating snow missed Charleston metro to the south and east
by literally a few miles. Areas from Charleston westward to
Huntington may still see some minor accumulations within a
couple of hours, but it will likely be an inch or less. NE KY
may see a light dusting while SE OH may see little to no
accumulations. Elsewhere, snow is currently developing along
and east of I-79 to the mountains with moderate to heavy snow
ongoing across southern WV (KBKW currently reporting 1/4
visibility and +SN) as well as SW VA. At this time, I do not
plan on making any changes to the ongoing Winter Weather
Advisory and Warning. We may end up with values across portions
of the Advisory being below criteria, but the potential is still
there for some travel impacts this morning. Same goes for SE
Pocahontas county where the Warning is in effect. On the other
end of the spectrum, we may flirt with Warning criteria across
SW VA and far southern WV...but given the amount of time left
with the event, and some indications that the heavier snowfall
there may start waning soon...I have opted not to upgrade at
this time.
Overall, snow should rapidly end from west to east by mid
morning with just some lingering flurries left over at that time
across the mountains. Modest cold air advection should then
initiate from west to east as a sfc cold front gets pulled
across the area. Temps will not rise much from their current
values, but expected sunshine this afternoon may allow for a
brief diurnal rise. Tonight, a minor mid level disturbance may
clip the northern third of the CWA. This will likely bring some
renewed cloud cover to portions of the area along with
flurries. With a modified arctic airmass spreading across the
area today, tonight is prog to be quite cold. Hard to say just
how cold we will get as cloud cover may preclude maximum
radiational cooling, but weak sfc winds and a snowpack for some
areas urge leaning towards colder guidance values for tonight.
As of 206 AM Sunday...
SNOW UPDATE...
Sending a quick AFD to account for current snow situation.
Additional AFD for rest of the Near Term period will be sent in
approx an hour.
An area of moderate to heavy snow is impacting
SW VA and far southern WV as of writing. 800-750mb equivalent
potential vorticity values across those areas are analyzed to be
quite negative and are co- located with strengthening
frontogenetic forcing in the H85-H7 layer. The coincidence of
these two variables (which can indicate some banding of heavier
snow) are prog to peak over the next couple of hours, and thus
snowfall rates of one inch an hour or greater will be possible.
Farther north and northeast, weaker large- scale ascent is prog
to exist overnight, but still great enough to result in some
brief periods of moderate snowfall at times. Overall, greatest
snow amounts from now through morning are still expected to be
along and east of the Appalachian spine. Greatest mid level
ascent, prog to occur near sunrise, may shift east instead of
northeast...possibly sparing our WV mountains from receiving
much in the way of appreciable accumulations. For now, have
trended snowfall amounts for most of the CWA downward (exception
being the aforementioned areas of SW VA and far southern WV
where values have been bumped up). Vast majority of
accumulations should occur between now and sunrise.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 210 PM Saturday...
Rather benign weather pattern with a weak disturbance riding along
toward the east just north of the area as we start off this
period. Not expecting any precipitation in our CWA from this
feature, however we are expecting precipitation from the next
disturbance which will be riding very close to the
aforementioned one. Precipitation should start to affect the
far western border of our CWA late Monday night and spread
chances of rain across the lowlands and snow across the higher
terrain. Since temperatures will be rebounding from right
around freezing and quickly rising up in the low to upper 40's
not expecting much in the way of frozen precipitation for the
lowlands during the daytime with this one. Even most of the
precipitation in the higher terrain will turn to an all rain
regime by late Tuesday afternoon.
An upper level trough will likely drag the aforementioned
features weak frontal band through by Tuesday night as models
are fairly in-line with this scenario. Cold air surges in
behind the front making room for the possibility of any
lingering energy to materialize into snow mainly in the higher
terrain up near the northeast mountains.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 210 PM Saturday...
The area does not get to endure a break really between systems
as chances for snow hold steady as another disturbance targets
the area just as one exits. An arctic low is forecast to shift
southward through this period and a few disturbances get wrapped
around subsequently from the south and southwest forecast to
affect the area with increasing POPs through midweek. This will
setup a fairly active pattern with numerous bursts of snowfall
across the region as temperatures will likely fall well below
freezing the more this polar low shifts southward towards the
area.
Central guidance has given us chance to likely POPs through the
extended period and low temperatures of highs in the mid 30's
which is unseasonably cooler and low's slightly below freezing
which is more towards seasonable (slightly cooler in the
mountains of course). Accepted this as the blend seemed
reasonable since most of the other guidance had various other
solutions with a broad range. The coldest days will likely come
this weekend as the polar low dips over the area bringing below
freezing temperatures both day and night and as cold as the
single digits to low teens across the board for Saturday and
Sunday mornings before shooting off to the northeast at the end
of the weekend.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
As of 1202 AM Sunday...
VFR early in the TAF period to deteriorate to IFR or worse
overnight. -SN expected to spread NNE across much of the region
within the first 6 to 8 hours of the TAF period. VSBYs likely
to quickly lower to IFR/LIFR with onset of -SN and CIGs to
eventually lower from VFR to MVFR/IFR. Greatest snow impacts
expected at KBKW/KEKN, although all aerodromes should report -SN
at some point. Snow should quickly end by mid morning (if not
earlier) with cloud deck eroding and VFR returning during the
afternoon and beyond.
Weak/calm sfc winds overnight, eventually becoming NWrly around
10 kts and gusty during the mid/late morning hours.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...
FORECAST CONFIDENCE: High that flight rules will deteriorate,
but medium on timing.
ALTERNATE SCENARIOS: Onset of poor flight rules may differ by an
hour or two from TAFs. Snow may end sooner than forecast for
KPKB/KHTS/KCRW and could possibly be not as poor of flight rules
for those aerodromes.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SUN 02/07/21
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12
CRW CONSISTENCY H H H H H M H H H H H H
HTS CONSISTENCY H H H H L H H H H H M M
BKW CONSISTENCY H H H H M H H H H H H H
EKN CONSISTENCY H H H L H H H M H H M M
PKB CONSISTENCY H H H H H H H H H H M M
CKB CONSISTENCY H H H H M M H H H M H H
AFTER 06Z MONDAY...
Widespread IFR conditions not expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Storm Warning until noon EST today for WVZ524.
Winter Weather Advisory until noon EST today for WVZ027-
515>523-526.
Winter Weather Advisory until 10 AM EST this morning for
WVZ033-034.
Winter Weather Advisory until 9 AM EST this morning for WVZ005-
013-015-024>026.
OH...None.
KY...Winter Weather Advisory until 9 AM EST this morning for
KYZ101>103-105.
VA...Winter Weather Advisory until 10 AM EST this morning for
VAZ003-004.
&&
SYNOPSIS...RH/JLB
NEAR TERM...RH
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...RHHazardous Weather Outlook National Weather Service Charleston WV 506 AM EST Sat Feb 6 2021 OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-028>032-039-040- 525-071015- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam- Roane-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Randolph- 506 AM EST Sat Feb 6 2021 This Hazardous Weather Outlook is for southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Minor accumulations of snow may occur during the second half of tonight. Overall impacts are currently expected to be minimal. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Snow will come to an end across the area from west to east Sunday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ027-515>523-526-071015- Clay-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Randolph- 506 AM EST Sat Feb 6 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST SUNDAY... This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-071015- Dickenson-Buchanan-McDowell-Wyoming- 506 AM EST Sat Feb 6 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST SUNDAY... This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-WVZ005-013-015-024>026-071015- Greenup-Carter-Boyd-Lawrence KY-Wayne-Lincoln-Kanawha-Mingo-Logan- Boone- 506 AM EST Sat Feb 6 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST SUNDAY... This Hazardous Weather Outlook is for northeast Kentucky, and portions of southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ524-071015- Southeast Pocahontas- 506 AM EST Sat Feb 6 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST SUNDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 306 AM EST Sun Feb 7 2021 VAZ003-004-WVZ033-034-515-516-518-070945- DICKENSON-BUCHANAN-MCDOWELL-WYOMING-NORTHWEST RALEIGH- SOUTHEAST RALEIGH-SOUTHEAST FAYETTE- INCLUDING THE CITIES OF CLINTWOOD, GRUNDY, VANSANT, WELCH, GARY, WAR, MULLENS, OCEANA, PINEVILLE, BRADLEY, PROSPERITY, SOPHIA, BECKLEY, AND MEADOW BRIDGE 306 AM EST Sun Feb 7 2021 ...HEAVY SNOW IMPACTING SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA... Early this morning, a persistent area of heavy snow was affecting portions of Dickenson, Buchanan, McDowell, Wyoming, Raleigh, and Fayette counties. This is resulting in snow accumulations of one inch an hour or greater, which is rapidly leading to deteriorating road conditions. Visibilities are also being reduced to 1/4 mile or less at times, adding to the poor travel conditions. If you must travel this morning, slow down and use extreme caution on area roadways. Many roads and lanes have quickly become snow covered, making them difficult to see. HART
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
405 AM EST SUN FEB 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 AM SNOW CLINTWOOD 37.15N 82.46W
02/07/2021 E5.0 INCH DICKENSON VA LAW ENFORCEMENT
COUNTY DISPATCH REPORTED ROAD CONDITIONS ARE
IN TERRIBLE CONDITION WITH SEVERAL STRANDED
MOTORISTS REPORTED ON PRIMARY ROADS. THREE
INCHES OF SNOW MEASURED AT DISPATCH AT 2AM.
DISPATCH ESTIMATED LIKELY CLOSER TO 5 INCHES
NOW.
&&
HARTThe national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938241, 938242.